Arkiv för Matematik

  • Ark. Mat.
  • Volume 48, Number 1 (2010), 97-120.

A moment problem for pseudo-positive definite functionals

Ognyan Kounchev and Hermann Render

Full-text: Open access


A moment problem is presented for a class of signed measures which are termed pseudo-positive. Our main result says that for every pseudo-positive definite functional (subject to some reasonable restrictions) there exists a representing pseudo-positive measure.

The second main result is a characterization of determinacy in the class of equivalent pseudo-positive representation measures. Finally the corresponding truncated moment problem is discussed.


Both authors acknowledge the support of the Institutes Partnership Project with the Alexander von Humboldt Foundation, Bonn. The first author was partially supported by a project DO-02-275, 2008 with the National Science Foundation of Bulgaria, and a bilateral research project B-Gr17 within the Greek-Bulgarian S&T Cooperation.

Article information

Ark. Mat., Volume 48, Number 1 (2010), 97-120.

Received: 2 January 2008
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2009 © Institut Mittag-Leffler


Kounchev, Ognyan; Render, Hermann. A moment problem for pseudo-positive definite functionals. Ark. Mat. 48 (2010), no. 1, 97--120. doi:10.1007/s11512-009-0095-3.

Export citation


  • Akhiezer, N. I., The Problem of Moments and Some Related Questions in Analysis, Fiz.-Mat. Lit., Moscow, 1961 (Russian). English transl.: Oliver & Boyd, Edinburgh, 1965.
  • Andrews, G. E., Askey, R. and Roy, R., Special Functions, Cambridge University Press, Cambridge, 1999.
  • Axler, S., Bourdon, P. and Ramey, W., Harmonic Function Theory, Springer, New York, 1992.
  • Baouendi, M., Goulaouic, C. and Lipkin, L., On the operator Δr2+μ(/r)r+λ, J. Differential Equations 15 (1974), 499–509.
  • Berg, C., The multivariate moment problem and semigroups, in Moments in Mathematics (San Antonio, TX, 1987 ), Proc. Symp. Appl. Math. 37, pp. 110–124, Amer. Math. Soc., Providence, RI, 1987.
  • Berg, C., Christensen, J. P. R. and Ressel, P., Harmonic Analysis on Semigroups, Springer, New York, 1984.
  • Berg, C. and Thill, M., Rotation invariant moment problems, Acta Math. 167 (1991), 207–227.
  • Butkovskii, A. G., Distributed Control Systems, Nauka, Moscow, 1965 (Russian). English transl.: American Elsevier, New York, 1969.
  • Butkovskii, A. G. and Pustylnikov, L. M., Characteristics of Distributed-Parameter Systems: Handbook of Equations of Mathematical Physics and Distributed-Parameter Systems, Kluwer, Dordrecht, 1993.
  • Chihara, T. S., Indeterminate symmetric moment problems, J. Math. Anal. Appl. 85 (1982), 331–346.
  • Cohn, D. L., Measure Theory, Birkhäuser, Boston, 1980.
  • Curto, R. E. and Fialkow, L. A., The truncated complex K-moment problem, Trans. Amer. Math. Soc. 352 (2000), 2825–2855.
  • Fuglede, B., The multivariate moment problem, Exposition Math. 1 (1983), 47–65.
  • Gelfand, I. and Vilenkin, N. Ya., Applications of Harmonic Analysis, Academic Press, New York, 1964.
  • Kounchev, O., Distributed moment problem and some related questions on approximation of functions of many variables, in Mathematics and Education in Mathematics, pp. 454–458, Publishing House of the Bulgarian Academy of Sciences, Sofia, 1985.
  • Kounchev, O., Duality properties for the extreme values of integrals in distributed moments, in Differential Equations and Applications, pp. 759–762, Publ. House of Tech. Univ. of Russe, Russe, 1985.
  • Kounchev, O., Extremal problems for the distributed moment problem, in Potential Theory (Prague, 1987 ), pp. 187–195, Plenum, New York, 1988.
  • Kounchev, O., Multivariate Polysplines. Applications to Numerical and Wavelet Analysis, Academic Press, San Diego, CA, 2001.
  • Kounchev, O. and Render, H., Pseudopositive multivariate moment problem, C. R. Acad. Bulgare Sci. 58 (2005), 1243–1246.
  • Kounchev, O. and Render, H., New PDE method for approximating multivariate integrals, C. R. Acad. Bulgare Sci. 58 (2005), 1373–1378.
  • Kounchev, O. and Render, H., A new method for approximating multivariate integrals, Preprint.
  • McGregor, J. L., Solvability criteria for certain N-dimensional moment problems, J. Approx. Theory 30 (1980), 315–333.
  • Pedersen, H. L., Stieltjes moment problems and the Friedrichs extension of a positive definite operator, J. Approx. Theory 83 (1995), 289–307.
  • Putinar, M. and Vasilescu, F., Solving moment problems by dimensional extension, Ann. of Math. 149 (1999), 1087–1107.
  • Schmuedgen, K., The K-moment problem for compact semi-algebraic sets, Math. Ann. 289 (1991), 203–206.
  • Schulze, B.-W. and Wildenhain, G., Methoden der Potentialtheorie für elliptische Differentialgleichungen beliebiger Ordnung, Akademie-Verlag, Berlin, 1977; Birkhäuser, Basel, 1977.
  • Sobolev, S. L., Cubature Formulas and Modern Analysis: An Introduction, Gordon and Breach, Montreux, 1992.
  • Stein, E. M. and Weiss, G., Introduction to Fourier Analysis on Euclidean Spaces, Princeton University Press, Princeton, NJ, 1971.
  • Stochel, J., Solving the truncated moment problem solves the full moment problem, Glasgow Math. J. 43 (2001), 335–341.
  • Stochel, J. and Szafraniec, F. H., The complex moment problem and subnormality: a polar decomposition approach, J. Funct. Anal. 159 (1998), 432–491.
  • Zidarov, D., Inverse Gravimetric Problem in Geoprospecting and Geodesy, Elsevier, Amsterdam, 1990.